Diabetes

Discussion in 'Feline Health - (The Main Forum)' started by Dawn12345, Dec 7, 2018.

  1. Dawn12345

    Dawn12345 New Member

    Joined:
    Dec 7, 2018
    Hello, I have a cat that just turned 6 years old. Out of the blue about a 6 days ago my cat was rushed to the emergency vet. Her glucose levels were over 700, she was very dehydrayed. They hooked a drip up of humulin insulin and stuff to hydrate her. They got her glucose down a bit. We transfered her to her main veterinarian the next day instead of going back to the other emergency clinic. We are trying to adjust her insulin.. however 1 1/2 units and then 1 1/2 units about 8 hours or so later dropped it to 84 on the human meter, because she isn't eating much or drinking I've come to the conclusion I have to hand feed her at night and shoot water in her mouth slowly to keep her hydrated. 4am today her glucose levels crashed at 50 on the human meter. I test from her ear as i seen in forums. I gave her honey and at 7:45 am her glucose was 277. I gave the 1 unit insulin shot of prozinc. Tested her glucose at 12pm of Course though now it read 565 she ate about an hour or so of testing. Does anyone have any answers about my situation? I am feeding her fancy feast can food. Due to she doesn't like the DM Pro plan she threw it up and now won't eat it. She has been to her regular vet 2 times now once to watch her from emergency vet to because her levels went up to 700 again. She gets antibotics , hydrates there.. not really sure why the sudden spikes in glucose. Will be testing again tonight around 5pm central time. Any thoughts or help would be great. She is eating and somewhat drinking however sometimes I feel she forgets ,she has walked up hallway to kitty box once since hone again or I have to pick her up and bring her but she walks down.
     
  2. Dusty Bones

    Dusty Bones Member

    Joined:
    Oct 20, 2013
    It's possible she's bouncing as a result of too much insulin. You have to make small dose changes and at this point you might need to drop to a lower dose but I'm no expert, hope others will chime in. The good thing is you're feeding Fancy Feast and not the DM which high in carbs, just make sure it's pate style. You're in the right place to learn and get advise and so far you're on the right track by testing first, injecting and feeding low carb food.
     
  3. Bron and Sheba

    Bron and Sheba Well-Known Member

    Joined:
    Feb 21, 2015
    Hi and welcome
    @Rachel @Djamila will be able to help you with the Prozinc dosing.
     
  4. Rachel

    Rachel Well-Known Member

    Joined:
    Aug 25, 2013
    Hi Dawn! So let me make sure I've got this right. At 4 AM she was at 50. How long after her evening shot was that? Then you gave some honey. Her glucose was 277 this morning before your shot (AMPS). Then about 4 hours later (+4) it was 565.

    It's hard to be sure what's going on just from this. My guess is that she's bouncing, but I can't be sure. I'm going to start with some basic info and suggestions.
    • Don't shoot if her BG (glucose) is less than 200 at shot time for now. Yes, it means she'll be higher, but you want to keep her safe.
    • Test before every shot and whenever you can mid cycle. Prozinc hits the lowest point usually between 5 and 7 hours after the shot though that can change for different kitties. But really ANY tests you can get will help us figure out what's going on.
    • It looks to me like 1.5 units (that's what you gave yesterday, right?) was too much. I'd stick with 1 unit as long as she doesn't go low for a few cycles at least.
    • Make sure you're giving shot 12 hours apart (again, as long as she isn't too low). Consistency of dose and timing is key...you have some leeway, but as close as you can to 12 hours is best.
    It would REALLY help us if you set up a spreadsheet. You do that with the Spreadsheet Instructions . Let us know if you need help. It can be a bit confusing, but we're all used to reading it and it's a really great way to organize the info. We can give you a LOT more help with that to look over.

    Also, you said you're feeding Fancy Feast which is great! The pates are low carb...is that what you're feeding?

    I don't want to overwhelm you so I'll stop here for now! Please ask all the questions you have! That's what we're here for. I'm not usually over here on the Main forum (just due to time constraints) so if you want, feel free to tag me (just put @ and then start typing my name and it should bring a pop up box where you select my name...that'll give me a notification). I'll put a watch on this thread too so I should see if you reply here. You can also feel free to come post on the Prozinc forum, where we're more likely to see it! I know @Kris & Teasel comes out on Main more than Djamila and I do often also.
     
    Bron and Sheba likes this.
  5. Djamila

    Djamila Well-Known Member

    Joined:
    Aug 1, 2015
    Hi Dawn! Rachel has given you great advice already, so I'll just say hello, and invite you to post in the Prozinc section of the forum where most of us who use Prozinc hang out. :) We'd be happy to help you as you get this all sorted out!
     
    Bron and Sheba likes this.
  6. Dawn12345

    Dawn12345 New Member

    Joined:
    Dec 7, 2018
    We did 1 unit in the morning at 8am and 1 unit at 8pm however she became hydrated again. And her glucose was over 700 again we brought her back to the vet and that's when he did 1 1/2 units at 9am and 1 1/2 at 5pm however was to much. She is eating but not drinking enough water, she hasn't had a bowel movement for 4 days or 5 days. She only urinates. She also had a huge infection of UTI. She was in critical condition when my parents and I brought her in to tge emergency vet.Today we did 1 unit in morning and glucose check at 12pm. Apparently their glucose levels go a bit high after eating. Tomorrow I will just do 2 units we did one unit 12:45pm a half of a unit and my father did one unit tonight.. at 9pm however possibly should of done 1/2 I am going to be watching closely at 6pm she had a 304 sugar level. It's been 3 hours since she's recieved insulin and she ate 2 teaspoons of fancy feast pate salmon .. stuff. I also has my father give her about a pinky full of honey just in case. Is it normal to read high after she has ate?
     
  7. Kris & Teasel

    Kris & Teasel Well-Known Member

    Joined:
    Aug 17, 2016
    It's best to dose ProZinc at 12 hour intervals and keep the same dose AM and PM for at least a couple of days. It's not totally clear to me but it looks like the dose timing is changing, along with the dose. Treating that UTI should help. Once that's under control we have a testing and dosing routine that can help you to help your kitty. I suggest - as Rachel and Djamila posted - that you go to the ProZinc forum and we can get you started.

    Re BG going up after eating: this is the usual reaction. No need to give honey unless the BG is very low. We can help you understand all of this. :)
     
    Dawn12345 likes this.
  8. Dawn12345

    Dawn12345 New Member

    Joined:
    Dec 7, 2018
    https://docs.google.com/spreadsheets/d/19pYXPB-jHiali67jDDiWRNJysHrqFinSnvn0iekAcoc/edit?usp=sharing I told my Father we have to Test before she eats from now on this might possibly be why its so high but really don't know. We have been keeping track last 2 days now yesterday we did 2 1/2 Units 1 Unit morning and 1/2 Unit at 12pm asked doctor before giving then 1 unit at Night 8pm. Think I made this spread sheet right possibly.
     
  9. Kris & Teasel

    Kris & Teasel Well-Known Member

    Joined:
    Aug 17, 2016
    Congrats on getting a spreadsheet set up! It works. :) If you could add to your signature (the light grey text under your post) that you use ProZinc and also tell us what glucose meter you use it would be helpful. Was she tested for ketones at the clinic? Did she have any?

    Here are my thoughts and suggestions:
    • a severe UTI will have a significant impact on her BG levels so finding a good dose range will be a challenge until it's resolved - we can help you through though!
    • she needs to be eating consistently and might need antinausea meds to help
    • it's very early days for you so a lot of ups and downs in BG are normal and erratic dosing will make it worse unfortunately
    • dosing more than twice a day is very difficult to do - hard on the owner and can lead to all sorts of weird dips and spikes in BG because doses overlap each other
    • we have a very useful BG testing routine to use that gives the necessary data to make good dosing decisions (see below)
    • posting on the ProZinc forum is best to get specific ProZinc advice.
    Here's the basic testing routine we recommend:
    1. test every day AM and PM before feeding and injecting (no food at least 2 hours before) to see if the planned dose is safe
    2. test at least once near mid cycle or at bedtime daily to see how low the BG goes
    3. do extra tests on days off to fill in the response picture
    4. if indicated by consistently high numbers on your spreadsheet, increase the dose by no more than 0.25 u at a time so you don't accidentally go right past a good dose
    5. post here for advice whenever you're confused or unsure of what to do.
    This is useful: http://www.felinediabetes.com/FDMB/threads/hometesting-links-and-tips.287/

    To summarize and get you started:
    1. start that testing routine now even though she's still being treated for a UTI
    2. give insulin only twice a day with doses as close to 12 hours apart as possible
    3. stay at 1 unit twice a day for today and tomorrow so we can get a feel for how she dose on what is the usual starting dose for ProZinc.
    4. don't change dose size or frequency because it'll make her even more erratic
    See you over on the ProZinc forum.
     
    Rachel likes this.

Share This Page